Digestive Diseases and Sciences

, Volume 48, Issue 10, pp 2077–2082 | Cite as

A Randomized Trial of Yogurt for Prevention of Antibiotic-Associated Diarrhea

  • Ripudaman S. Beniwal
  • Vincent C. Arena
  • Leno Thomas
  • Sudhir Narla
  • Thomas F. Imperiale
  • Rauf A. Chaudhry
  • Usman A. Ahmad
Article

Abstract

Antibiotic-associated diarrhea (AAD) is the most common adverse effect of antibiotic therapy. Our aim was to determine the effectiveness of a dietary supplement of yogurt for prevention of AAD. Two hundred two hospitalized patients receiving oral or intravenous antibiotics were randomized to receive or not receive a dietary yogurt supplement, consisting of 227 grams of commercial yogurt, and followed for 8 days. Mean age of the study group was 70 years and 43% were male. Compliance and 8-day follow-up were 85% and 91%, respectively. Patients receiving yogurt reported less frequent diarrhea (12% vs 24%; P = 0.04), and significantly less total diarrheal days (23 vs 60). The cumulative proportions of patients without diarrhea were significantly different (P = 0.02) between patients receiving and not receiving yogurt. For conclusion, dietary supplementation with yogurt is a simple, effective, and safe treatment that decreases the incidence and duration of AAD.

effectiveness yogurt dietary intervention biotherapeutics prophylaxis antibiotic-associated diarrhea 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    McFarland LV: Risk factors for antibiotic-associated diarrhea. A review of literature. Ann Med Intern 149(5):261-266, 1998Google Scholar
  2. 2.
    McFarland LV: Epidemiology, risk factors and treatment for antibiotic-associated diarrhea. Dig Dis 16(5):292-307, 1998Google Scholar
  3. 3.
    Wistrom J, Norrby SR, Myhre EB, et al: Frequency of antibiotic-associated diarrhea in 2462 antibiotic-treated hospitalized patients: a prospective study. J Antimicrob Chemother 47(1):43-50, 2001Google Scholar
  4. 4.
    Bartlett JG: Pseudomembranous enterocolitis and antibiotic-associated colitis. In MH Sleisinger, JS Fordtran (Eds.) Grastrointestinal Diseases; 5th ed. Philadelphia, WB Saunders, 1993, pp 1174-1185Google Scholar
  5. 5.
    Hogenauer C, Hammer HF, Krejs GJ, et al: Mechanism and management of antibiotic-associated diarrhea. Clin Infect Dis 27:702-710, 1998Google Scholar
  6. 6.
    Wilcox MH, Cunniffe JG, Trundle C, et al: Financial burden of hospital-acquired Clostridium difficile infection. J Hosp Infect 34:23-30, 1996Google Scholar
  7. 7.
    MacGowan AP, Brown I, Feeney R. et al: Clostridium difficile associated diarrhea and length of hospital stay. J Hosp Infect 31:241-44, 1995Google Scholar
  8. 8.
    Elmer GW, Surawicz CM, McFarland LV: Biotherapeutic agents—a neglected modality for the treatment and prevention of selected intestinal and vaginal infections. JAMA 275(11):870-76, 1996Google Scholar
  9. 9.
    Minitab User's Guide: Release 13 for Windows. Minitab, Inc. 1999Google Scholar
  10. 10.
    Cytel: StatXact 4 Windows User Manuals. Cytel Software Corporation, Cambridge, Massachusetts, 1999Google Scholar
  11. 11.
    Gotz V, Romankiewicz JA, Moss J, et al: Prophylaxis against ampicillin-associated diarrhea with a Lactobacillus preparation. Am J Hosp Pharm 36:754-757, 1979Google Scholar
  12. 12.
    Anon: Bacid, Lactinex and yogurt. Med. Letter Drug Ther 14:59-60, 1972Google Scholar
  13. 13.
    Colombel JF, Cortot A, Neut C, et al: Yogurt with Bifidobacterium longum reduces erythromycin-induced gastrointestinal effects. Lancet 2:43, 1987Google Scholar
  14. 14.
    Vanderhoof JA, Whitney DB, Antonson DL, et al: Lactobacillus GG in the prevention of antibiotic-associated diarrhea in children. J Paediatr 135(5):564-8, 1999Google Scholar
  15. 15.
    Armuzzi A, Cremonin F, Bartolozzi F, et al: The effect of oral administration of Lactobacillus GG on antibiotic-associated gastrointestinal side-effects during Helicobacter pylori therapy. Aliment Pharmacol Ther 15(2):163-169, 2001Google Scholar
  16. 16.
    Witsell DL, Garrett G, Yarbrough WG, et al: Effect of Lactobacillus acidophilus on antibiotic associated gastrointestinal morbidity. Prospective randomized trial. J Otolaryngol (24) 230-233, 1995Google Scholar
  17. 17.
    Lidbeck A, Edlund C, Gustafsson JA, et al: Impact of Lactobacillus acidophilus on the normal intestinal microflora after administration of two antimicrobial agents. Infection 16(6):329-36, 1988Google Scholar
  18. 18.
    Malin M, Suomalainen H, Saxelin M, et al: Promotion of IgA immune response in patients with Crohn's disease by oral bacteriotherapy with Lactobacillus GG. Ann Nutr Metab 40:137-45, 1996Google Scholar
  19. 19.
    Madsen KL, Tavenini MM, Doyle JSG, et al: Interleukin-10 gene deficient mice demonstrate a primary defect in IgA secretion. Gastroenty 112:A1031, 1997Google Scholar
  20. 20.
    Kruis W, Schultz E, Fric P, et al: Double-blind comparison of an oral Escherichia coli preparation and mesalamine in maintaining remission of ulcerative colitis. Aliment Pharmacol Ther 11:853-8, 1997Google Scholar
  21. 21.
    Gionchetti P, Rizzello F, Matteuzzi D, et al: Microflora in IBD pathogenesis. Possible therapeutic role of probiotics. Gastroenterol Int 11:108-11, 1998Google Scholar
  22. 22.
    Surawicz, CM, Elmer, GW, Speelman P, et al: Prevention of antibiotic-associated diarrhea by Saccharomyces boulardii: A prospective study. Gastroenterology 96:981-8, 1989Google Scholar
  23. 23.
    Biller JA, Katz AJ, Flores AF: Treatment of recurrent C. difficile colitis with Lactobacillus GG. J Pediatr. Gastroenterol Nutr 21:224-226, 1995Google Scholar
  24. 24.
    Gorbach SL, Chang T, Goldin B: Successful treatment of relapsing Clostridium colitis with Lactobacillus GG. Lancet 2:1519, 1987Google Scholar
  25. 25.
    Pochapin M: The effect of probiotics on Clostridium difficle diarrhea. Am J. Gastroenterol 95(1):S11-14, 2000Google Scholar
  26. 26.
    Hrobjartsson A, Gotzsche PC: Is the placebo powerless? An analysis of clinical trials comparing placebo with no treatment. NEJM 344(21):1594-1602, 2001Google Scholar
  27. 27.
    Bartlet JG: Antibiotic-associated diarrhea. NEJM 346(5):334-339, 2002Google Scholar

Copyright information

© Plenum Publishing Corporation 2003

Authors and Affiliations

  • Ripudaman S. Beniwal
    • 1
  • Vincent C. Arena
    • 2
  • Leno Thomas
    • 3
  • Sudhir Narla
    • 4
  • Thomas F. Imperiale
    • 1
  • Rauf A. Chaudhry
    • 3
  • Usman A. Ahmad
    • 3
  1. 1.Division of Gastroenterology and Hepatology, Department of MedicineIndiana University School of Medicine and Roudebush VA Medical CenterIndianapolisIndiana
  2. 2.Department of Biostatistics, Graduate School of Public HealthUniversity of PittsburghPennsylvania
  3. 3.Department of MedicineUPMC-McKeesport HospitalPennsylvaniaUSA
  4. 4.Division of Gastroenterology, Department of MedicineUPMC-McKeesport HospitalPennsylvaniaUSA

Personalised recommendations